Alabama, 2012

Flash Flood and Damaging Wind in Alabama, August 9, 2012

August 9, 2012 · NWS HUN · 3 events in 1 county or zone

An area of thunderstorms formed in northeast Alabama and produced isolated wind damage, flash flooding and several lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An area of thunderstorms formed in northeast Alabama and produced isolated wind damage, flash flooding and several lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 9, 11:21 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 9, 11:21 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 PM CDT THU AUG 9 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 812 AM CDT THU AUG 9 2012/
MCS TRACKING INTO NWRN AL IS SPREADING WIDESPREAD RAINFALL ACROSS THE
SHOALS. OTHER ISOLD-SCT SHRA (AND FUTURE STORMS) WERE TAKING SHAPE
AHEAD OF THE SYS...MUCH LIKE AN EARLIER ROGUE CELL IN
MARSHALL/JACKSON COUNTIES EARLIER THIS MORNING. INITIAL LOOK AT 12Z
RAOBS AT OHX/BMX INDICATE PLENTY OF POTENTIAL INSTABILITY/CAPE ALOFT
WITH 20-30KT OF DEEP LAYER BULK SHEAR. HAVE UPDATED FORECAST TO
CATEGORICAL POPS IN NWRN/NC AL.

KULA

&&

.AVIATION...
FOR 18Z TAFS...

VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS N AL/S MIDDLE TN FOR
THE NEXT 7 HOURS EXCEPT IN THE VICINITY OF ONGOING TSRA THAT ARE
OCCURRING OVER NORTHEAST ALABAMA. ADDITIONAL SHRA/TSRA ARE POSSIBLE
THIS AFTERNOON ACROSS THE AREA. THEN, SHRA/TSRA ARE LIKELY AHEAD OF A
COLD FRONT THAT IS EXPECTED EARLY TOMORROW MORNING INTO THE AFTERNOON
HOURS. HAVE INCLUDED A DROP TO MVFR CIG AFTER 09-10Z WITH ANY STORMS
THAT DEVELOP, BUT IT MAY ACTUALLY OSCILLATE BTWN VFR AND MVFR AS
STORMS PROGRESS ACROSS THE AREA.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 9, 9:46 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 AM CDT THU AUG 9 2012

ALZ001>010-016-TNZ076-096-097-100000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1046 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ONE BAND OF THUNDERSTORMS WILL EXIT SOUTHERN MIDDLE TENNESSEE AND
NORTHEAST ALABAMA LATE THIS MORNING.

REDEVELOPMENT OF THUNDERSTORMS IS ANTICIPATED THIS AFTERNOON ACROSS
WESTERN TENNESSEE AND NORTHERN MISSISSIPPI WHICH WILL MOVE INTO
NORTHWESTERN ALABAMA BY LATE THIS AFTERNOON. SOME OF THESE STORMS
COULD LINGER INTO THE NIGHTTIME HOURS AS THEY PUSH EAST ACROSS NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS UP TO
60 MPH AND HAIL TO THE SIZE OF QUARTERS. IN ADDITION...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL
ALSO OCCUR WITH THESE THUNDERSTORMS.

THE OVERALL COVERAGE AND INTENSITY OF STORMS WILL DIMINISH THIS
EVENING...BUT MAY INCREASE ONCE AGAIN EARLY FRIDAY MORNING AS A COLD
FRONT APPROACHES NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE ANTICIPATED ONCE AGAIN ON
FRIDAY AS A COLD FRONT PUSHES SOUTHEASTWARD THROUGH THE TENNESSEE
VALLEY. HOWEVER...STORM ACTIVITY WILL DIMINISH FROM NORTHWEST TO
SOUTHEAST ACROSS THE REGION ON FRIDAY EVENING AS THE FRONT CLEARS THE
AREA. STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS AND SMALL
HAIL WILL BE POSSIBLE DURING THIS PERIOD.

OTHERWISE...A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS WILL
RETURN TO THE SOUTHWESTERN HALF OF THE AREA ON MONDAY...AND TO THE
ENTIRE AREA ON TUESDAY AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

LIMITED ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS POSSIBLE AT ANY LOCATION THROUGH EARLY THIS EVENING.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS NORTHWEST ALABAMA ONCE
AGAIN EARLY FRIDAY MORNING.

KULA

In the hours before

Special weather statement, Aug 9, 9:47 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1047 AM CDT THU AUG 9 2012

ALZ009-091615-
JACKSON AL-
1047 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY
UNTIL 1115 AM CDT...

AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH
PITTSBURG TO 6 MILES SOUTH OF BRIDGEPORT...MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS...AND CAPABLE OF KNOCKING DOWN LARGE TREE LIMBS OR SMALL
TREES.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3472 8573 3499 8584 3499 8561 3498 8560
      3489 8559
TIME...MOT...LOC 1546Z 206DEG 24KT 3503 8581 3486 8573

KULA
Special weather statement, Aug 9, 10:02 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 AM CDT THU AUG 9 2012

ALZ010-091615-
DE KALB AL-
1102 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR FAR EASTERN DE KALB COUNTY UNTIL
1115 AM CDT...

AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF FORT PAYNE... MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MENTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3452 8552 3450 8555 3450 8556 3449 8556
      3449 8557 3456 8561 3461 8553 3453 8551
TIME...MOT...LOC 1559Z 238DEG 10KT 3454 8556

KULA
Special weather statement, Aug 9, 10:31 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 AM CDT THU AUG 9 2012

TNZ076-097-091700-
MOORE TN-FRANKLIN TN-
1131 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1200 PM CDT...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MOORE AND EXTREME NORTHWESTERN FRANKLIN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3535 8610 3533 8610 3533 8611 3529 8644
      3532 8645 3532 8642 3535 8641 3536 8633
      3541 8628
TIME...MOT...LOC 1630Z 259DEG 19KT 3536 8638

KULA
Special weather statement, Aug 9, 10:33 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT THU AUG 9 2012

ALZ006-009-TNZ096-097-091700-
MADISON AL-JACKSON AL-LINCOLN TN-FRANKLIN TN-
1133 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
NORTHWESTERN JACKSON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 1200 PM CDT...

AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW MARKET...OR 12 MILES NORTHEAST OF
MOORES MILL...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3492 8603 3488 8638 3504 8645 3517 8614
TIME...MOT...LOC 1630Z 251DEG 14KT 3497 8635

KULA
Special weather statement, Aug 9, 11:08 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CDT THU AUG 9 2012

ALZ010-091800-
DE KALB AL-
1208 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHERN DEKALB
COUNTY UNTIL 100 PM CDT...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BAND OF STRONG THUNDERSTORMS CENTERED NEAR COLLINSVILLE...OR 10
MILES SOUTH OF RAINSVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...COLLINSVILLE...PINE RIDGE AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3426 8577 3426 8581 3424 8581
      3424 8584 3421 8585 3422 8598 3440 8598
      3450 8555
TIME...MOT...LOC 1705Z 261DEG 22KT 3434 8586

KULA
Local storm report, Aug 9, 11:10 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     1 SSE VALLEY HEAD       34.55N 85.61W
08/09/2012                   DEKALB             AL   EMERGENCY MNGR

            TREE DOWN COUNTY RD 89 SOUTH OF TUTWILER GAP

&&

The radar

The Northeast Alabama radar (KHTX), 54 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dekalb

When
August 9, 12:50 PM CST to 2:00 PM CST
Where
Dekalb County, 2.45 mi N of Ten Broeck to 4.59 mi W of Fyffe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.455, -85.976

Several inches of water was over the road along County Road 43 between Green's Chapel and Matthew's Bridge between Fyffe and Grove Oak, Alabama.

Lightning, Dekalb

When
August 9, 1:00 PM CST
Where
Dekalb County, 2.45 mi N of Ten Broeck
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.455, -85.976

Lightning caused a house fire between Fyffe and Powell, Alabama.

Thunderstorm Wind, Dekalb

When
August 9, 3:30 PM CST to 3:31 PM CST
Where
Dekalb County, 6.35 mi ESE of Ft Payne Jennings Ar
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.345, -85.567

Multiple trees were blown down by thunderstorm winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406730, 406736, 406737.